MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT, ULTRASONIC SURGICAL

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SB-0520FC
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.And the customer's allegation was confirmed.The device evaluation found the tissue pads were severely worn.Additionally, there was a trace of contact with the tip of the probe on the grip.The probe also had contact marks, which indicated that the probe and the grasping section came into contact.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device met all specifications at the time of shipment.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation.It is likely, that the following led to the malfunction: 1.When nothing was grasped between the gripper and the probe (including after the tissue was cut).The tissue pad was severely worn and smoke was generated, because the gripper was closed and ultrasonic waves were output.2.The tip of the probe came into contact with the grip part, due to wear of the tissue pad.By continuing to output in the state of 3.2, a load was applied to the probe and a probe damage error (error code: u504) occurred.In addition, contact traces were generated.However, a definitive root cause could not be determined.The device's instruction manual provides the following warnings, which may help to prevent the issue: do not activate output while the grasping section is closed.Without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature, due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting or vessel sealing is performed.Apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall, and partial separating of the tissue pad may occur, due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
The customer reported to olympus, that during a therapeutic laparoscopic conversion for cholecystectomy surgical procedure.Smoke occurred from the sonicbeat 5 mm, 20 cm, front-actuated grip, with an error message at the olympus generator.The error message e504 was presented.The plastic of the clamp melted.The intelligent tissue monitoring functionality was turned on.Inspection and testing of the returned device found the tissue pads were severely worn.There were no reports of patient harm.This medical device report (mdr) is being submitted to capture the reportable malfunction found during evaluation.

Brand Name
SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16870487
Report Number9614641-2023-00615
Device Sequence Number5796502
Product Code LFL
UDI-Device Identifier04953170370601
UDI-Public04953170370601
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0520FC
Device Lot Number1XK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Initial Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400 ULTRASONIC GENERATOR
Patient SexUnknown